📜Arhiva Ulcinj

General anesthesia management in a patient with POEMS syndrome: a case report

Internet Archive🇺🇸 SAD2026-02-01T00:00:00ZDilek Yeniay, Ali Altınbaş, Bilge Olgun Keleş, Yiğit Şahin5,000 karaktera · 1 strana
Original ↗

Strana 1 ↗

5000 kar.
Annals of Clinical and Analytical Medicine Case Report General anesthesia management in a patient with POEMS syndrome: a case report Anesthetic management of a POEMS syndrome patient Dilek Yeniay, Ali Altinbas, Bilge Olgun Keles, Yigit Sahin Department of Anesthesiology and Reanimation, Faculty of Medicine, Giresun University, Giresun, Turkey Abstract Introduction: POEMS syndrome is a rare paraneoplastic disorder characterized by polyneuropathy, organomegaly, endocrinopathy, monoclonal gammopathy, and skin changes. Anesthesia management for patients with POEMS syndrome is complex and challenging due to the involvement of multiple systems. Case Presentation: This case report presents the anesthesia management of a 45-year-old patient with POEMS syndrome who underwent nephrectomy and was successfully managed with total intravenous anesthesia (TIVA). Conclusion: Anesthesia management in patients with POEMS syndrome involves numerous risks that must be considered due to neuropathic findings, cardiopulmonary function, and hematological status, and requires a multidisciplinary approach. Keywords POEMS syndrome, general anesthesia, polyneuropathy DOI: 10.4328/ACAM.22761 Received: 30/05/2025 Accepted: 03/07/2025 Published Online: 09/07/2025 Printed: 01/02/2026 Ann Clin Anal Med 2026;17(2):176-178 Corresponding Author: Dilek Yeniay, Department of Anesthesiology and Reanimation, Faculty of Medicine, Giresun University, Giresun, Turkey. E-mail: dgyeniay@gmail.com P: +90 537 552 15 53 Corresponding Author ORCID ID: https://orcid.org/0000-0002-1 838-2022 Other Authors ORCID ID: Ali Altinbas, https://orcid.org/O000-0002-0193-6965 Bilge Olgun Keles, https://orcid.org/O000-0002-8912-6317 Yigit Sahin, https://orcid.org/O000-0002-6406-8106 Annals of Clinical and Analytical Medicine | 176 Anesthetic management of a POEMS syndrome patient Introduction POEMS _ (Polyneuropathy, endocrinopathy, monoclonal gammopathy, and skin changes) syndrome, also called “Crow-Fukase syndrome”, is a rare paraneoplastic syndrome _ with manifestations, associated with a plasma cell proliferative disease. POEMS syndrome, which is characterized by the prominent features of polyneuropathy, organomegaly, endocrinopathy, monoclonal gammopathy, and skin changes, usually starts in the 5th decade and is observed 2 times more frequently in males than females [1,2]. The clinical picture is quite heterogeneous, and additional findings such as cardiomyopathy, pleural effusion, pulmonary hypertension, osteosclerotic lesions, and thrombocytosis may also be observed [3]. There is insufficient information in the literature regarding the anesthetic management of patients with POEMS syndrome, which is considered risky in terms of anesthesia due to multisystem involvement. In this case report, we present the anesthetic management of a patient with POEMS syndrome who underwent nephrectomy surgery and was successfully managed with total intravenous anesthesia (TIVA). organomegaly, multisystemic usually Case Presentation A 45-year-old woman presented to the emergency department with complaints of right flank pain and weakness. Physical examination revealed signs of an acute abdomen. Laboratory tests revealed a hemoglobin level of 3 mg/dL. On abdominal computed tomography, a 25 mm diameter stone in the right kidney and a collection (abscess?) extending from the subcapsular area of the right kidney to the retroperitoneum and reaching a diameter of 10 cm at the widest part were observed. In the first stage, the patient underwent percutaneous drainage and nephrostomycatheterization. However, as the amount of pus coming from the drain did not decrease and clinical improvement was not achieved, the urology clinic decided to perform nephrectomy with open surgery. The patient was referred to our anesthesia clinic for preoperative evaluation and had a history of POEMS with hypothyroidism, vitiligo, and motor-sensory axonal polyneuropathy. The patient was taking only levothyroxine, and thyroid function tests were in the normal range. The hematology department was consulted, and it was reported that the plasma cells were polyclonal and the anemia was secondary to both chronic disease and intraabdominal bleeding. There was no known hepatosplenomegaly or lymphadenopathy. On respiratory examination, fine rales were heard in the right lower lung field. The patient used a walker for walking support and was limited in activities of daily living due to neuropathic findings. During preoperative evaluation, hemoglobin level was 6.4 mg/dL, and thoracic CT showed minimal pleural effusion associated with transdiaphragmatic transition secondary to intra-abdominal hemorrhage. Arterial blood gas and other biochemical parameters were normal. Irradiated erythrocyte suspension (ES) replacement was planned with hematology consultation. After transfusion, the hemoglobin level increased to 9.4 mg/dL, and the patient was taken into operation with a postoperative intensive care bed prepared. Consideri